Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Drug For Treatment Of Muscle Wasting

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Wasting Syndrome

Hormone levels can affect the metabolism. HIV seems to change some hormone levels including testosterone and thyroid. Also, cytokines play a role in wasting. Cytokines are proteins that produce inflammation to help the body fight infections. People with HIV have very high levels of cytokines. This makes the body produce more fats and sugars, but less protein. Unfortunately, these factors can work together to create a "downward spiral." For...
Ask the Experts

Treatment for muscle wasting

Dear Doctor,Recently my legs have started shrinking, and my hips and buttocks as well. However, the upper body (stomach chest and arms)including the neck have grown bigger. Is there a solution? I have been HIV positive for 10 years now and iam 38...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
You need to have a careful assessment (including nutrition assessment) to determine whether you are losing lean body mass, muscle mass, or fat re-distribution in order for your HIV specialist to understand what factors are contributing to your... Read more »

muscle wasting

Dear BrianIn November 2002 I was diagnosed with high-grade b-cell NHL, (armpit, liver and with brain involvement). My CD4 at the time was about 100. I went through 6 cycles of chemotherapy (CIOP, with Methotrexate) and was also started on Combivir...
Brian Conway, M.D.

Response from Brian Conway, M.D.

University of British Columbia
Your consultant is probably right, at least partially. It strikes me that, if the zidovudine were involved in the process, there would be progressive worsening of the condition while you were on this drug, which does not seem to be the case. This... Read more »

article of what drugs to avoid that cause wasting and lean muscle loss

recently.. a few weeks ago I received an e-mail about the side effect of specific drugs that I should avoid that contributed to muscle loss. I thought I printed the article but I can find it. I was from this site. Can you point me in the right...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
I am not sure which article you are referring to. The thymidine analogue nucleoside reverse transcriptase inhibitors (D4T more so than AZT) have been particularly linked to fat loss in the setting of combination anti-HIV therapy. KH... Read more »

Steroid Treatment for wasting - JB

Dear John, I would like to know your feelings on treating those who experience some muscle mass loss. I know personally how it can affect a persons mental outlook, and would like to know if using steroids helps patients who are experiencing...
John A. Bartlett, M.D.

Response from John A. Bartlett, M.D.

Duke University Medical Center
Dear Jay, During progressive HIV disease some patients may experience loss of muscle mass. One of the interventions under study is the use of androgenic steroids, (testosterone -related drugs). These drugs can increase muscle mass but also can... Read more »
Connect With Others

Wasting---help me

Posted by Anonymous, 4 Replies
I'm sorry to come on board, but I need help. My husband is wasting away. He's newly on meds, but not gaining. It seems as though his buttcheeks are completely gone. I don't know what to do.

I'm afraid. He's down to 120 and losing despite putting... Read more »

HIV/AIDS Lipoatrophy (Facial Wasting)

Posted by bradford, 2 Replies
HIV/AIDS Lipoatrophy (Facial Wasting)

Individuals living with HIV and AIDS may not only have to deal with the threat of illness but the toll of illness. All that is required to stay healthy and alive can leave an everlasting mark! I'm referring to... Read more »

aids and wasting

Posted by Anonymous, 9 Replies
Does anyone have some uplifting insights as to how to gain weight after losing so much. Hy husband suddenly crossed into AIDS [after 10 years no symtoms, no meds} he has begun hiv treatment, combivir, sustiva, bactrim, zithromax, and is doing much... Read more »

facial wasting

Posted by Anonymous, 2 Replies
Any suggestions on facial wasting treatment options in San Francisco? anyone who has had a succesful cheek implant and that could recommend the doctor?
Thanks

Read more »